Hail, Lycoming
- When
- May 28, 2:30 PM EST
- Where
- Lycoming County, 2.7 mi WSW of Jersey Mills
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.340, -77.470
A severe thunderstorm produced ping-pong ball sized hail near Haneyville.
Thunderstorms quickly developed as discreet cells during the afternoon hours on May 28, 2019. In a moderately high CAPE and strong shear environment, several super-cells were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Thunderstorms quickly developed as discreet cells during the afternoon hours on May 28, 2019. In a moderately high CAPE and strong shear environment, several super-cells were observed. Large hail was widespread across central Pennsylvania, and there were some wind damage reports as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 28, 12:25 PM EST, 2 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service State College PA 125 PM EDT Tue May 28 2019 .SYNOPSIS... A wavy front over the state will waggle north and south through the next few days. This will keep a chance of showers and thunderstorms across the region into at least Thursday. The threat of severe weather and even some flooding is also a daily concern. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... Posted FFA for the western few counties where many models and ensemble suites peg with repeated thunderstorms through tonight. PWATs are very high ~2 standard deviations above normal. Lots of rain (but generally fast moving things up to this point) these last few days. Ground not toally saturated, but very wet. SLGT risk of excessive rainfall in the outlook from WPC continues. It may take another 2-3 hrs for more widespread convection to go up as cu field to our west is minor. But, little measles are already on the radar over all of wrn PA. Cap likely keeping them down for now, but heating in between the clouds should make them grow. Prev... The second line of storms this morning has morphed into a wide area but still has some embedded, elevated thunder. The activity should dwindle shortly, but cannot rule out some lingering showers for the late morning and early aftn, esp along and N of I-80. However, forcing is lacking for a few hours and rain- cooled air should keep the storms at bay for a little wile. However, the atmos is still expected to destabilize over the entire area this aftn and early this evening. Most likely time for storms to fire is between 3 and 5 PM. Line of discrete cells is a good call with the mode of convection, but the repeated, albeit brief, heavy rains could lead to a higher threat of flash flooding. SPC keeps ENH risk over the entire area for later today and SLGT risk of excessive rainfall also in the SW part of the CWA, and MRGL elsewhere. From last disco... This situation looks extremely similar to this past Thursday when we had to wait out the morning convection/rainfall from the dying MCS and then wait for the retarded daytime heating to juice things up to pop the really nasty sfc/mixed layer-based stuff. Shear is quite strong today as the morning convection is assocd with a 45-50KT LLJet, and 8H flow remains 40+KTs into the evening. The second round of convection will last into the evening while dropping slowly to the south across most/all of the area. Still some variation in how warm it gets today. Two days ago the GFS guidance looked too cool for today. && .SHORT TERM /MIDNIGHT THROUGH 6 PM WEDNESDAY/... Again, the convection could linger across the south into the late evening hours. While dewpoints fall off some by Wednesday morning, there is a threat of more strong to severe storms, given the upper level pattern. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Still looking at more showers and storms past Wednesday, but some hope of seeing dry weather again by later Friday into Saturday. Cooler and less humid conditions by late in the week, as a strong cold front drops southeast of the area. Precip chances begin to pick up again Sunday as next wave drops down across the Great Lakes, sharpening the trough. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Line of showers along the warm front will move east of the CWA shortly. Low clouds/IFR still running the show at BFD, but the wind should pick up out of the SW soon. JST already gusty and AOO almost there, too. But, the eastern terminals will stay lighter through the next few hours and perhaps all day until prompted/pushed around by TSRA. Prev... Showers continue to stretch north to south across the region and will continue to move west to east through the first half of the morning. These showers have brought around 0.10 to 0.25 inch of precipitation early this morning. These showers have brought primarily MVFR cigs and vsbys, through there have been periods of IFR at JST. Periods of IFR remain still possible at BFD. Especially since it has FEW006 with MVFR vsbys and that it is still raining. So expect that rainfall and the low level moisture and upslope flow to allow for periods of IFR between 11Z to 15Z. Model soundings also indicate a period of marginal low level wind shear is possible Tuesday morning, as strong winds aloft overspread the state. Once the showers move through this morning there will be a brief period of settled weather appears likely during late morning and early afternoon, as the warm front lifts north of the area. Scattered strong thunderstorms are likely to develop mid to late in the afternoon and continue into the mid evening. Late in the afternoon and evening looks like the most dangerous time for aviation concerns with numerous thunderstorms sliding southward through the airspace. .Outlook... Wed...AM low cigs possible W Mtns. Scattered PM tsra impacts possible southern Pa. Thu...AM low cigs possible W Mtns. Scattered PM tsra impacts possible. Fri-Sat...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for PAZ017-024-033. && SYNOPSIS...Dangelo NEAR TERM...Dangelo/Martin SHORT TERM...Dangelo/Martin LONG TERM...Martin AVIATION...Dangelo/Ceru
Hazardous Weather Outlook National Weather Service State College PA 119 PM EDT Tue May 28 2019 PAZ004>006-010>012-018-019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-291730- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Northern Centre- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 119 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. Tornadoes are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible again on Wednesday afternoon and evening, and possibly again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ017-024-033-291730- Clearfield-Cambria-Somerset- 119 PM EDT Tue May 28 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. Tornadoes are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible again on Wednesday afternoon and evening, and possibly again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
Special Weather Statement
National Weather Service State College PA
322 PM EDT Tue May 28 2019
PAZ004-281945-
Warren PA-
322 PM EDT Tue May 28 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 345
PM EDT...
At 321 PM EDT, Doppler radar indicated a strong thunderstorm 10 miles
east of Grand Valley, moving east at 45 mph.
wind gusts up to 50 mph and Pea size hail are possible.
Locations impacted include...
Sheffield, Tidioute and Clarendon.
LAT...LON 4184 7892 4183 7892 4183 7895 4162 7896
4163 7949 4166 7953
TIME...MOT...LOC 1921Z 253DEG 39KT 4167 7936
RXRThe State College radar (KCCX), 64 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
27 hail, 17 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
A severe thunderstorm produced ping-pong ball sized hail near Haneyville.
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Union Township.
A severe thunderstorm producing winds estimated near 60 mph snapped utility poles and knocked down wires at Shaffer Lane and Kratzerville Road northwest of Shamokin Dam.
A severe thunderstorm produced hen egg (2) sized hail at Glendale High School.
A severe thunderstorm produced quarter-sized hail south of Coalport.
A severe thunderstorm produced ping-pong ball sized hail near Selinsgrove.
A severe thunderstorm produced golf ball sized hail near Jersey Shore.
A severe thunderstorm produced half dollar sized hail in Trevorton.
A severe thunderstorm produced baseball-sized hail near Asherton.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires at Valley Road and Ridge Road East near Augustaville.
A severe thunderstorm produced quarter-sized hail near Antes Fort.
A severe thunderstorm produced golf ball sized hail in Pitman.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires south of Hummels Wharf.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires across Route 15 near Grangers Road north of Shamokin Dam.
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees on Old State Road at Cold Castle Lane north of Klingerstown.
A severe thunderstorm produced ping-pong ball sized hail near Colver.
A severe thunderstorm produced quarter-sized hail near Julian.
A severe thunderstorm produced golf ball sized hail near Hegins.
A severe thunderstorm produced golf ball sized hail near Valley View.
A thunderstorm produced penny-sized hail on I-81 between mile marker 110 and 113.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and a utility pole in Porter Township.
A severe thunderstorm produced tennis ball sized hail in Shamokin Dam.
A severe thunderstorm produced ping-pong ball sized in Hummels Wharf.
A severe thunderstorm produced quarter-sized hail in Shamokin Dam.
A severe thunderstorm produced grapefruit (4) sized hail west of Asherton.
A severe thunderstorm produced ping-pong ball sized hail in Milton.
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Jackson Township.
A severe thunderstorm produced ping-ping ball sized hail near Trevorton.
A severe thunderstorm produced teacup (3) sized hail in Linden.
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees and wires east of Trevorton along Route 225.
A severe thunderstorm produced hen egg (2) sized hail southwest of Pitman.
A severe thunderstorm produced ping-pong ball sized hail in Lewisburg.
A funnel cloud was observed by a trained spotter near Valley View.
A thunderstorm produced nickel-sized hail in Lewisburg.
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees in Cresson.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto power lines in Porter Township.
A thunderstorm produced nickle-sized hail near Landisville.
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees and wires in Penn and Manheim Townships.
A severe thunderstorm producing winds estimated near 60 mph destroyed a turkey barn in Caernarvon Township.
A severe thunderstorm produced ping-pong ball sized hail in Manheim Township.
A severe thunderstorm producing winds estimated near 60 mph knocked down two dozen trees in Martinsburg.
A severe thunderstorm produced quarter-sized hail in Lancaster.
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees and wires, including a tree into a storage building.
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees north of Dushore.
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees near Ebensburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825555, 829142, 829147, 825556, 825557, 825558, 825559, 825560, 825562, 829149, 825565, 825572, 829150, 829151, 829153, 825573, 825576, 825578, 825581, 825585, 830278, 825586, 825589, 825595, 825601, 825603, 830293, 825605, 825606, 830294, 825608, 825610, 825299, 825611, 830296, 830297, 825612, 830298, 830299, 825614, and more.